Ohio, 2012

Flash Flooding and Flooding in Ohio, March 15, 2012

March 15, 2012 · NWS ILN · 14 events in 8 counties and zones

Slow moving and redeveloping thunderstorms produced heavy rain over portions of the Ohio Valley during the morning hours. Some locations experienced flooding from the rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving and redeveloping thunderstorms produced heavy rain over portions of the Ohio Valley during the morning hours. Some locations experienced flooding from the rainfall. A few of these storms also produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 15, 12:30 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 15, 12:30 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
130 AM EDT THU MAR 15 2012

.SYNOPSIS...
A SERIES OF WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE OHIO
VALLEY THROUGH FRIDAY. THIS WILL COMBINE WITH AN UNSTABLE AIRMASS
TO BRING A CHANCE OF THUNDERSTORMS TO THE REGION THROUGH THE END
OF THE WORK WEEK. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
SPOTTY CONVECTION HAS DEVELOPED ALONG A LINE BISECTING THE
FORECAST AREA. THIS WILL PUSH EAST THROUGH THE OVERNIGHT HOURS.
CANNOT RULE OUT SOME ADDITIONAL DEVELOPMENT JUST ABOUT ANYWHERE.
UNSEASONABLY WARM TEMPERATURES WILL PERSIST WITH FORECAST LOWS IN
THE UPPER 50S BEING ABOVE NORMAL HIGHS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
WE COULD SEE A FEW SHOWERS/THUNDERSTORMS LINGERING INTO THE
MORNING HOURS...ESPECIALLY ACROSS THE EAST. WE MAY THEN SEE A BIT
OF A LULL IN THE PCPN THROUGH THE LATE MORNING HOURS BEFORE
ANOTHER SHORT WAVE PUSHES IN FROM THE WEST THROUGH THE AFTERNOON
HOURS. AS WE BEGIN TO DESTABILIZE THROUGH THE AFTERNOON...THIS
SHOULD ALLOW FOR SCATTERED THUNDERSTORMS TO REDEVELOP FOR LATE
AFTERNOON/EARLY EVENING ON THURSDAY. AN AXIS OF BETTER INSTABILITIES
WILL PUSH INTO THE NORTHWEST THROUGH LATE AFTERNOON. SHEAR VALUES
REMAIN RELATIVELY WEAK BUT SOME SLIGHTLY HIGHER 0-3 KM AND 0-6 KM
SHEAR VALUES ARE PRESENT ACROSS OUR NORTHWEST. THE SEVERE THREAT
SHOULD BE RATHER LIMITED...BUT WOULD EXPECT THE BEST CHANCE FOR
ANY SEVERE TO BE ACROSS THE NORTHWEST IN AREA OF BETTER
INSTABILITIES/SHEAR. MID LEVEL RIDGING WILL THEN TRY TO ESTABLISH
ITSELF ACROSS THE AREA FRIDAY INTO FRIDAY NIGHT...LEADING TO A
DECREASING CHANCE OF SHOWERS/THUNDERSTORMS. LOW LEVEL THERMAL FIELDS WILL
REMAIN SEASONABLY WARM THROUGH THE SHORT TERM PERIOD. 850 TEMPS
ACTUALLY DROP OFF A TAD FOR THURSDAY AND FRIDAY. GIVEN THIS AND THE
POSSIBILITY OF SOME RAIN...WILL KEEP TEMPERATURES A BIT COOLER
THAN WHAT WE ARE SEEING TODAY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MAIN FOCUS OF EXTENDED PERIOD WILL BE HIGHLY AMPLIFIED MID LEVEL
FLOW WITH A DEEP TROUGH /CUTOFF LOW/ DEVELOPING OVER THE WESTERN
STATES AND STRONG RIDGE BUILDING OVER THE EASTERN CONUS. BROAD AREA
OF SURFACE HIGH PRESSURE OFF THE EASTERN SEABOARD WILL DRAW PLENTY
OF WARM...MOIST GULF AIR INTO THE OHIO VALLEY FOR THE MAJORITY OF
THE PERIOD.

LATEST GFS AND ECMWF ARE IN REASONABLE AGREEMENT WITH GENERAL FLOW
PATTERNS ALOFT THROUGH THE FIRST PART OF THE PERIOD...AND THEN THEY
DIVERGE SIGNIFICANTLY WITH THE BREAKDOWN OF THE STRONG RIDGE AND
TROUGH BY EARLY NEXT WEEK. MAIN FORECAST CHALLENGE CONTINUES TO BE
PRECIP POTENTIAL...AS MODELS CONTINUE TO DISAGREE ON TIMING...
STRENGTH AND PLACEMENT OF SEVERAL WEAK SHORTWAVES TRAVERSING THE
OHIO VALLEY THROUGH EARLY NEXT WEEK. MOST POTENT DISTURBANCE LOOKS
TO RIDE THE RIDGE THROUGH THE REGION SATURDAY INTO SUNDAY SO WENT
WITH CHANCE/SLIGHT POPS DURING THAT TIME. GIVEN THE WARM AND MOIST
AIRMASS...BUFKIT SOUNDINGS ALSO SHOW A DECENT AMOUNT OF DIURNAL
CAPE PRESENT THROUGH THE WEEKEND SO INCLUDED MENTION OF TSTMS IN
THE FORECAST. GIVEN LACK OF LARGE-SCALE ORGANIZED FORCING
MECHANISM AND UNCERTAINTY WITH REGARD TO THE STRENGTH OF THE RIDGE
EARLY NEXT WEEK...KEPT FORECAST GENERALLY DRY BEYOND THE WEEKEND.

TEMPERATURES WILL REMAIN UNSEASONABLY WARM AND LOOK TO BE CLOSE TO
RECORD VALUES THROUGH MUCH OF THE EXTENDED PERIOD.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
LINE OF SPOTTY SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE
AREA WILL PASS BY THE COLUMBUS TERMINALS WITHIN THE NEXT SEVERAL
HOURS. GIVEN THE COVERAGE AND THUS PROBABILITY OF ANY OF THIS
IMPACTING THE TERMINALS HAVE OPTED TO USE VCSH IN INITIAL
ISSUANCE.

SCATTERED TO BROKEN HIGH BASED CUMULUS WILL AFFECT THE AREA
THROUGH MUCH OF THE TAF PERIOD. THERE IS THE POTENTIAL FOR SHOWERS
AND THUNDERSTORMS. BUT WEAK FORCING MEANS THAT CONFIDENCE IS LOW
IN COVERAGE/TIMING/LOCATION. THUS HAVE KEPT THE REST OF THE
TERMINALS DRY FOR NOW. SOUTH WINDS WILL INCREASE DURING THE DAY
WITH SOME GUSTS AROUND 20 KT POSSIBLE.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE FRIDAY AND THEN AGAIN ON
SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...
SHORT TERM...JGL
LONG TERM...KURZ
AVIATION...
Hazardous weather outlook, Mar 14, 2:45 AM EST, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
345 AM EDT WED MAR 14 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-150845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
345 AM EDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 flash flood, 3 flood. Local standard time, as filed.

Hail, Franklin

When
March 15, 1:40 AM EST to 1:44 AM EST
Where
Franklin County, Worthington
Measured
0.75 in hail
Reported by
Public
Coordinates
40.100, -82.980

Hail, Licking

When
March 15, 4:28 AM EST to 4:32 AM EST
Where
Licking County, 2 mi WNW of Hebron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.981, -82.535

Flash Flood, Licking

When
March 15, 5:10 AM EST to 7:07 AM EST
Where
Licking County, 0.54 mi ENE of Granville to 1.11 mi W of Granville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.072, -82.510

Heavy rainfall caused flash flooding in the area. There were numerous reports of water flowing over roads in Union Township, Hebron, and the Buckeye Lake area. One woman was trapped in a car due to high water.

Flood, Fairfield

When
March 15, 5:58 AM EST to 6:58 AM EST
Where
Fairfield County, 1.32 mi SW of West Rushville to 1.63 mi WSW of West Rushville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.758, -82.470

High water due to heavy rain was reported over Fairfield Union Road.

Hail, Ross

When
March 15, 7:05 AM EST to 7:09 AM EST
Where
Ross County, Chillicothe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.330, -82.980

Flood, Licking

When
March 15, 7:11 AM EST to 8:11 AM EST
Where
Licking County, Hebron to 1.44 mi NW of National Rd
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.970, -82.500

High water remained across several roads from earlier flash flooding caused by heavy rain in the area.

Flood, Hocking

When
March 15, 7:20 AM EST to 8:20 AM EST
Where
Hocking County, 1.96 mi SW of Union Furnace to 1.69 mi E of Gibisonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.451, -82.397

Several roads across the county were reported to have water over parts of them due to heavy rainfall.

Hail, Warren

When
March 15, 8:27 AM EST to 8:31 AM EST
Where
Warren County, Mason
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.370, -84.320

Hail, Warren

When
March 15, 9:15 AM EST to 9:19 AM EST
Where
Warren County, South Lebanon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.370, -84.220

Hail, Hamilton

When
March 15, 9:30 AM EST to 9:34 AM EST
Where
Hamilton County, Loveland
Measured
0.88 in hail
Reported by
Public
Coordinates
39.270, -84.250

Flash Flood, Hamilton

When
March 15, 9:45 AM EST to 11:30 AM EST
Where
Hamilton County, 0.84 mi ESE of Mt Washington to 0.83 mi NW of Forestville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.077, -84.365

The first report of flash flooding from heavy rainfall was water pouring across Beechmont Avenue.

Hail, Hamilton

When
March 15, 10:00 AM EST to 10:10 AM EST
Where
Hamilton County, 0.93 mi SW of White Oak to White Oak
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.190, -84.592

Flash Flood, Hamilton

When
March 15, 10:03 AM EST to 10:30 AM EST
Where
Hamilton County, Cincinnati to 2.01 mi SSE of Cincinnati
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.120, -84.550

The second report of flash flooding due to heavy rain in Hamilton County was water rushing across roads in and around the downtown area.

Hail, Clinton

When
March 15, 10:47 AM EST to 10:51 AM EST
Where
Clinton County, 5 mi NNW of Wilmington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.517, -83.866

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372070, 372073, 372354, 372357, 372074, 372359, 372361, 372078, 372083, 372122, 372369, 372124, 372371, 372126.